When you’re on GLP-1s, there are some side effects to look out for. One uncommon side effect is gastroparesis—delayed gastric emptying. Although it affects less than 1 percent of users, you should be familiar with its symptoms and get in touch with your doctor if you’re experiencing it.
What are the symptoms of gastroparesis?
Gastroparesis is a condition where the stomach stops moving as it normally does. These movements normally help food to move out of the stomach into the small intestine. When the stomach slows down or stops moving, this digestion process slows down. Sometimes people call this “stomach paralysis,” though for most people it’s temporary, not a permanent change.
Partially digested food spends longer than normal in the stomach. This can cause a spectrum of symptoms, from mild nausea and a feeling of stomach fullness to vomiting and stomach pain. A common symptom is a feeling of fullness that lasts several hours after eating.
These symptoms can be extremely uncomfortable and disrupt your quality of life. It can also become difficult to get the nutrition you need.
How can GLP-1s cause gastroparesis?
GLP-1 drugs work by mimicking the human hormone of the same name. They slow gastric emptying and reduce appetite and food intake. When this mechanism goes on overdrive, the result can be slower stomach emptying.
One of the more common causes of gastroparesis is diabetes. But people without diabetes who are taking GLP-1s may experience gastroparesis, as well. The risk is small, according to a new study published by JAMA.
Food choices can also make these symptoms worse. These include fatty, spicy and acidic food, and carbonated drinks. Eating smaller and more frequent meals is another strategy that can help ease stomach discomfort.
What should you do?
If you’re experiencing any symptoms that could be side effects of GLP-1s, contact your healthcare provider. They can help evaluate your symptoms and rule out other causes.
They may recommend lowering the dosage or switching to a different GLP-1 medication. Generally, if GLP-1s are causing gastroparesis, stopping these medications altogether will resolve the condition.